Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Addiction and Substance Abuse

Withdrawal problems

05/07/2008

Question:

I spent a week as an inpatient in a VA hospital for detox from opioid dependency - at my insistence - those darn percocets had slowly & surely taken over my life and I just couldn`t handle it anymore. The Dr said the chemicals are out of my system after 5 days, but I`m suffering terribly w/PAWS and return of the pain in my eye sockets that the narcotics smothered. I can`t find anything to stop the pain - any help or suggestions?

Answer:

Your question indicates that you had been taking percocets for a number of years and experienced a return of pain in your eye sockets as you completed the detox process.  It sounds like you may have a legitimate reason for eye pain. Over time, opiates become less and less effective while tolerance increases.  Eventually the process of getting the drugs, using the drugs and withdrawing consumed the 24 hours of each day. 

Now that you have completed detox, you may need to consider an evaluation by a pain specialist for treatment of this eye condition.  It is critical that all your health care providers are aware of your history of addiction. 

There are a number of post acute withdrawal symptoms, PAWS, which may reoccur in the months ahead.  Your active involvement in a 12 step program and development of  a recovery support system with a sponsor are also essential parts of a treatment plan.

For more information:

Go to the Addiction and Substance Abuse health topic, where you can:

Response by:

Deborah L Hoy, CNS Deborah L Hoy, CNS
Clinical Instructor at the College of Nursing
College of Nursing
The Ohio State University